How You Can Help Your Allergist Make the Diagnosis
Amin S. Kanani, MDCM, FRCPC
An Adverse Drug Reaction (ADR) is defined as any noxious, unintended, and undesired effect of a drug that occurs at doses used for prevention, diagnosis, or treatment. An allergic drug reaction is a type of ADR that is mediated by an immunologic mechanism. Developing a rash when taking penicillin is an example of a drug allergy. Examples of ADR that are not considered to be an allergy are side effects such as: nausea and vomiting with codeine or increased heart rate with salbutamol (Ventolin).
Allergic drug reactions account for approximately 6% to 10% of all Adverse Drug Reactions. There are many different types of allergic drug reactions. They can range from mild skin rashes to severe skin rashes, swelling and difficulty breathing. Depending on the type and severity of the allergic reaction, a medication can sometimes be taken again through a special procedure called desensitization if it is really needed.
Drug allergies are more commonly seen with antibiotics such as penicillin or sulfonamides and with aspirin and anti-inflammatory drugs (NSAIDs) such as ibuprofen or naproxen. Allergic reactions can occur with any medication, even natural products. Once a drug allergy is confirmed a MedicAlert® bracelet should be worn.
Most drugs do not cause allergies in their native state. When taken into the body, the drug is broken down into different compounds called metabolites. It is these metabolites that can cause an allergy. The metabolites of most drugs are not known and therefore no accurate allergy skin tests are available for most drugs, with the exception of penicillin. The metabolites of penicillin are well known and therefore it is possible to have an allergy skin test to penicillin. The penicillin skin test is currently unavailable due to manufacturing issues, but should be produced in the near future.
Because allergy testing is not available for most drugs, physicians must rely on a thorough history from the patient to help determine if a drug allergy is present and also to determine whether it is safe to reintroduce the medication.
These are some questions your doctor will ask you when a drug allergy is suspected:
- What is the name of the medication?
Sometimes individuals do not know the name of the medication that caused their reaction. This could be due to the reaction occurring a long time ago, because of medications having similar sounding names, because many medications were being taken at the same time or due to language difficulties. If you experience a possible drug reaction, it is very important to keep a record of the medication you were taking at the time. This can be done by asking the prescribing doctor and writing the name down or keeping the prescription record from the pharmacy. Sometimes your allergist may be able to obtain the information from the pharmacy, hospital or family doctor.
- When did the reaction occur?
Did the reaction occur while you where taking the medication or did it occur after completing the course of medication? If the reaction occurred while taking the medication, was it in the first 1 or 2 days or was it 1 or 2 weeks after starting it. This is very important information for your doctor as different types of allergic reactions occur at different times after starting the medication.
- How long ago did the reaction occur?
The time that elapsed since the reaction is important, because some allergies can be lost over time, such as a penicillin allergy.
- Which parts of your body were involved in the reaction and what were the exact characteristics?
- Was there a skin rash? What did it look like and where did it occur? Taking pictures of the rash to show your doctor is very helpful.
- Was there any swelling, such as throat, tongue or lip swelling?
- Was there any difficulty breathing? If you have asthma did it become worse? Some asthmatics can be allergic to aspirin and related anti-inflammatories, which can cause severe asthma attacks.
- Were there stomach problems such as nausea, vomiting, stomach pains or diarrhea?
- Was there joint pain or swelling?
- Was there a fever with the reaction?
- Why was the medication prescribed?
This is important because symptoms of the underlying disease may be mistaken for a drug allergy.
- Were you taking other medications at the time of the reaction?
Antibiotics are usually the first to be blamed for a reaction, but other medications such as narcotics or anti-inflammatories are frequently given at the same time and may be responsible.
- How was the reaction treated?
Did you have to go to the emergency department or see your doctor right away? Were you hospitalized for the reaction? Or did you just stop the medication on your own? This helps your allergist judge the severity of your reaction.
- Have you had the same or similar medication since the reaction?
If someone who reports having a penicillin allergy has later taken amoxicillin without any reaction, then it is unlikely that they have an allergy to penicillin as the two drugs are almost identical.
- Have you experienced symptoms similar to the reaction in the absence of a drug?
If symptoms are occurring despite not taking the medication, then this suggests some other condition is responsible for the symptoms and not a drug allergy.
- Do you have an underlying condition that favours reactions to certain medications?
For example, amoxicillin can cause a rash in someone with mononucleosis (‘mono’) and sulfa-based antibiotics have a higher incidence of causing reactions in patients infected with HIV.
As allergy skin testing is very limited in determining if someone has a drug allergy, allergists have to rely on the history you give them to determine if there is a drug allergy. It is therefore important you provide your physician with as much information as necessary.
Reference: Solensky R., Med Clin North Am Jan 2006
from Allergy & Asthma News, Issue 3 2006